Skip to content
Licensed Unlicensed Requires Authentication Published by De Gruyter November 8, 2016

A construction of complete complex hypersurfaces in the ball with control on the topology

  • Antonio Alarcón EMAIL logo , Josip Globevnik and Francisco J. López


Given a closed complex hypersurface ZN+1 (N) and a compact subset KZ, we prove the existence of a pseudoconvex Runge domain D in Z such that KD and there is a complete proper holomorphic embedding from D into the unit ball of N+1. For N=1, we derive the existence of complete properly embedded complex curves in the unit ball of 2, with arbitrarily prescribed finite topology. In particular, there exist complete proper holomorphic embeddings of the unit disc 𝔻 into the unit ball of 2. These are the first known examples of complete bounded embedded complex hypersurfaces in N+1 with any control on the topology.

Funding statement: Antonio Alarcón is supported by the Ramón y Cajal program of the Spanish Ministry of Economy and Competitiveness. Antonio Alarcón and Francisco J. López are partially supported by the MINECO/FEDER grant no. MTM2014-52368-P, Spain. Josip Globevnik is partially supported by the research program P1-0291 and the grant J1-5432 from ARRS, Republic of Slovenia.


The authors wish to thank Jean-Pierre Demailly for suggesting the use of tangent balls instead of faces of convex polytopes. They are also grateful to the referee for very useful comments that led to improvement of the original manuscript.


[1] A. Alarcón and F. Forstnerič, Every bordered Riemann surface is a complete proper curve in a ball, Math. Ann. 357 (2013), 1049–1070. 10.1007/s00208-013-0931-4Search in Google Scholar

[2] A. Alarcón and F. Forstnerič, Null curves and directed immersions of open Riemann surfaces, Invent. Math. 196 (2014), 733–771. 10.1007/s00222-013-0478-8Search in Google Scholar

[3] A. Alarcón and F. Forstnerič, The Calabi–Yau problem, null curves, and Bryant surfaces, Math. Ann. 363 (2015), 913–951. 10.1007/s00208-015-1189-9Search in Google Scholar

[4] A. Alarcón and F. J. López, Null curves in 3 and Calabi–Yau conjectures, Math. Ann. 355 (2013), 429–455. 10.1007/s00208-012-0790-4Search in Google Scholar

[5] A. Alarcón and F. J. López, Proper holomorphic embeddings of Riemann surfaces with arbitrary topology into 2, J. Geom. Anal. 23 (2013), 1794–1805. 10.1007/s12220-012-9306-4Search in Google Scholar

[6] A. Alarcón and F. J. López, Complete bounded embedded complex curves in 2, J. Eur. Math. Soc. (JEMS) 18 (2016), 1675–1705. 10.4171/JEMS/625Search in Google Scholar

[7] H. Behnke and K. Stein, Entwicklung analytischer Funktionen auf Riemannschen Flächen, Math. Ann. 120 (1949), 430–461. 10.1007/BF01447838Search in Google Scholar

[8] M. Černe and F. Forstnerič, Embedding some bordered Riemann surfaces in the affine plane, Math. Res. Lett. 9 (2002), 683–696. 10.4310/MRL.2002.v9.n5.a10Search in Google Scholar

[9] B. Drinovec Drnovšek, Complete proper holomorphic embeddings of strictly pseudoconvex domains into balls, J. Math. Anal. Appl. 431 (2015), 705–713. 10.1016/j.jmaa.2015.06.008Search in Google Scholar

[10] F. Forstnerič, Stein manifolds and holomorphic mappings. The homotopy principle in complex analysis, Ergeb. Math. Grenzgeb. (3) 56, Springer, Berlin 2011. 10.1007/978-3-642-22250-4Search in Google Scholar

[11] J. Globevnik, A complete complex hypersurface in the ball of N, Ann. of Math. (2) 182 (2015), 1067–1091. 10.4007/annals.2015.182.3.4Search in Google Scholar

[12] J. Globevnik, Holomorphic functions unbounded on curves of finite length, Math. Ann. 364 (2016), 1343–1359. 10.1007/s00208-015-1253-5Search in Google Scholar

[13] P. W. Jones, A complete bounded complex submanifold of 3, Proc. Amer. Math. Soc. 76 (1979), 305–306. Search in Google Scholar

[14] P. Yang, Curvature of complex submanifolds of n, Several complex variables (Williamstown 1975), Proc. Sympos. Pure Math. 30. Part 2, American Mathematical Society, Providence (1977), 135–137. 10.1090/pspum/030.2/0450606Search in Google Scholar

[15] P. Yang, Curvatures of complex submanifolds of n, J. Differential Geom. 12 (1977), 499–511. 10.4310/jdg/1214434221Search in Google Scholar

Received: 2016-03-25
Revised: 2016-05-04
Published Online: 2016-11-08
Published in Print: 2019-06-01

© 2019 Walter de Gruyter GmbH, Berlin/Boston

Downloaded on 9.2.2023 from
Scroll Up Arrow